New Hampshire, 2003

Flash Flood and Hail in New Hampshire, August 6, 2003

August 6, 2003 · NWS BOX · 4 events in 1 county or zone

Slow moving severe thunderstorms brought damaging winds, hail, and flash flooding to Cheshire County. Westmoreland was the hardest hit area, where most of the town's roads were blocked off because of flooding, downed trees, and power lines.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Slow moving severe thunderstorms brought damaging winds, hail, and flash flooding to Cheshire County. Westmoreland was the hardest hit area, where most of the town's roads were blocked off because of flooding, downed trees, and power lines. A spotter measured 4.50 inches of rain in under three hoursalong with dime sized hail. One portion of Route 12 was washed out, part of Route 63 was closed due to flooding, and Mill Brook rose out of its banks and flooded a the first floor of a nearby house. Some people were evacuated from their homes. Dime sized hail was also reported in Walpole.Route 12 was closed for several days following the torrential rainfall. Damage from the storm was estimated at 3 million dollars, mainly due to the flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 6, 10:15 AM EST, 5 hours earlier.

Area forecast discussion, Aug 6, 10:15 AM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1115 AM EDT WED AUG 6 2003

SHORT RANGE...(TONIGHT AND THU)...COMING SOON

MID RANGE...(THU NIGHT THROUGH SUN NIGHT)...COMING SOON

LONG RANGE (MON THROUGH WED)
MREFS CONTINUING TO HINT AT H5 TROF NEAR GREENLAND LIFTING SLOLY
NE...ALLOWING THE H5 ATLC RDG TO FLATTEN AND FOR THE EASTERN CONUS
H5 TROF TO LIFT NE OVER THE RDG AXIS. WHAT THIS MEANS IS THAT THE
H5 BLOCKING PATN APPEARS TO GRDLY BREAK DOWN DURING THE EXTDD TIME
FRAME. WIND TRAJECTORY BECOMES MORE WESTERLY...TRANSPORTING DRIER
CONTINENTAL AIR. MREFS DIFFER REGARDING TIMING OF WHEN THE TROF
FINALLY LIFTS NE THROUGH THE FA. ATTM DO NOT FEEL CONFIDENT ENOUGH
KEEPING CHC PCPN IN FORECAST FOR WED...AND REALIZE THIS WILL BE
THE FIRST TIME IN AWHILE...BUT WILL DECLINE MENTION OF POPS ON WED.
WILL KEEP CHC POPS FOR MON AND TUE.  TEMPS WILL BE SEASONABLY WARM.

.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...SCA FOR SEAS TODAY FOR SOUTHERN OUTER WATERS AND SOUNDS.

SHORT TERM...BELK
LONG TERM...STRAUSS
Hazardous weather outlook, Aug 6, 4:53 AM EST, 10 hours 22 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-071015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
553 AM EDT WED AUG 6 2003

.DAY ONE...TODAY

ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE
FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS
ARE NOT EXPECTED.  SOME THUNDERSTORMS MAY PRODUCE HEAVY
DOWNPOURS...WHICH MAY CAUSE PONDING OF WATER IN AREAS OF POOR
DRAINAGE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK WILL
CONTINUE TO BE FORECAST THROUGH THE WEEKEND.  SOME THUNDERSTORMS MAY
PRODUCE HEAVY DOWNPOURS...WHICH MAY CAUSE PONDING OF WATER IN AREAS
OF POOR DRAINAGE.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 24 HOURS.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

In the hours before

Special weather statement, Aug 6, 3:14 PM EST, 1 minute before
NHZ011-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
414 PM EDT WED AUG 6 2003

AT 410 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH OVER
WALPOLE...OR ABOUT 5 MILES SOUTH OF BELLOWS FALLS...MOVING NORTHEAST
AT 10 MPH.  DEADLY CLOUDY TO GROUND LIGHTNING...TORRENTIAL RAINFALL
MAY PRODUCE LOCALIZED STREET FLOODING.

THE THUNDERSTORM WILL BE NEAR...
  SURRY AROUND 420 PM
  ALSTEAD AROUND 440 PM

FRANK

The radar

The Albany radar (KENX), 144 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Cheshire

When
August 6, 3:15 PM EST
Where
Cheshire County, Walpole
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.083, -72.433

Thunderstorm Wind, Cheshire

When
August 6, 3:50 PM EST
Where
Cheshire County, Westmoreland
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
42.967, -72.450

Hail, Cheshire

When
August 6, 3:54 PM EST
Where
Cheshire County, Westmoreland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.967, -72.450

Flash Flood, Cheshire

When
August 6, 5:25 PM EST to 9:00 PM EST
Where
Cheshire County, Chesterfield
Property damage
$3.0 million
Reported by
AMATEUR RADIO
Coordinates
42.919, -72.251 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2003Every state in 2003This day in weather historyWarnings in New Hampshire, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374747, 5374748, 5374746, 5374749.